Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 207, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2004, 5:29 AM CDT for Pecos County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2004, 5:29 AM CDT (10:29 UTC)
- Expired
- Oct 7, 2004, 9:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 071029
FFWMAF
TXC371-071430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CDT THU OCT 7 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 930 AM CDT
* AT 523 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FARM
TO MARKET ROAD 1776 WAS BEING CLOSED DUE TO FLASH FLOODING. PORTIONS
OF THE HIGHWAY WERE COMPLETELY SUBMERGED NEAR THE INTERSECTION OF
U.S. HIGHWAY 285...13 MILES NORTHWEST OF FORT STOCKTON.
* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL THUNDERSTORMS AND VERY HEAVY RAINFALL MOVING OVER THE
THE AFFECTED AREAS.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE.
TURN AROUND... DONT DROWN.
LAT...LON 3078 10354 3030 10268 3056 10239 3075 10194
3135 10303
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:59 PM CDT, 13 hours 30 minutes earlier.
Area forecast discussion, Oct 6, 3:59 PM CDT, 13 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT WED OCT 6 2004 .SHORT TERM... TIME IS SHORT AND THIS WILL BE BRIEF. SECONDARY SHORTWAVE TROUGH APPARENT IN WATER VAPOR IMAGERY OVER NORTHEASTERN ARIZONA IS FORECAST BY A CONSENSUS OF THE MODELS TO SWING EAST OVERNIGHT. HEIGHT FALLS IN ADVANCE OF THIS FEATURE SHOULD INTENSIFY THE UPPER LEVEL JET... AND WHILE WE DONT SEE AS GOOD A COUPLED JET STRUCTURE AS WE DID LAST NIGHT...LARGE SCALE ASCENT IN ADVANCE OF THE SHORTWAVE TROUGH SHOULD BE SUFFICIENT TO ACT ON AMPLE MOISTURE /PWAT VALUES IN EXCESS OF 2.5 CM/ AND INSTABILITY /H7-H5 DELTA T OVER 18C/ TO PRODUCE ANOTHER ROUND OF STRONG TO SEVERE CONVECTION TONIGHT. LAST NIGHTS MCS HAS MESOED OUT THE BOUNDARY LAYER ACROSS MUCH OF THE CWA...BUT CLEARING AND ASSOCIATED INSOLATION OVER SOUTHWESTERN ZONES SHOULD BE SUFFICIENT TO RAISE MUCAPES TO AROUND 1500 J/KG. EXPECT CONVECTION TO DEVELOP INITIALLY OVER THE HIGHER TERRAIN OUT WEST LATE THIS AFTERNOON WHERE UPSLOPE FLOW AND RESIDUAL BOUNDARIES PROVIDE FOCI FOR INITIATION. KINEMATIC PARAMETERS ARE NOT AS FAVORABLE FOR ROTATING SUPERCELLS AS WAS THE CASE LAST NIGHT...THUS WE EXPECT THE DOMINANT CONVECTIVE MODE TO BE MULTICELLS AT FIRST THEN EVOLVING INTO A LINEAR STRUCTURE ONCE COLD POOLS ORGANIZE OVER WESTERN ZONES LATE TONIGHT. HOWEVER WE CANT RULE OUT ROTATING UPDRAFTS...ESPECIALLY WHERE LOW LEVEL VORTICITY GENERATION IS MAXIMIZED INVOF BOUNDARIES. HEAVY RAINFALL REMAINS A THREAT...AND GIVEN ANTECEDENT CONDITIONS...WE WILL CONTINUE THE FLASH FLOOD WATCH IN ITS PRESENT CONFIGURATION AND EXTEND IT THROUGH TOMORROW. SHORT TERM WIND AND DEWPOINT GRIDS REFLECT A CONSENSUS OF MODEL FIELDS BLENDED WITH A CONSENSUS OF GUIDANCE. HPC MAN QPF GRIDS LOOK REASONABLE IN AMOUNTS...BUT SINCE WE EXPECT A LATER INITIATION...WE HAVE POSITIONED THE QPF GRIDS BACK TO THE WEST A BIT. POP...WX... AND SKY GRIDS WERE THEN DRAWN OFF THE QPF GRIDS...WITH THE HIGHEST POPS INDICATED ACROSS THE NORTHERN CWFA. LASTLY...THE MIN TEMP GRID WAS WEIGHTED HEAVILY TOWARD PERSISTENCE. .LONG TERM... EXPECTING A COMPLEX OF STORMS TO BE EXITING THE EASTERN COUNTY WARNING AREA DURING THE MORNING THURSDAY WITH FLASH FLOOD POTENTIAL PARTICULARLY IN THE EAST. KEPT CHANCE POPS ELSEWHERE AS MORE SHORTWAVE ENERGY...INSTABILITY AND 500 MILLIBAR TEMPERATURE TROUGH MOVE INTO THE REGION..PARTICULARLY IN THE NORTH AS DEPICTED BY THE GFS80 WITH THE SLOW EASTWARD PROGRESSION OF THE LARGE UPPER LOW. BY FRIDAY A NORTHERN STREAM COLD FRONT WILL MOVE THROUGH THE REGION CONTINUING THE CHANCE POPS WITH CONTINUED ENERGY ROTATING AROUND THE UPPER LOW CENTERED IN OKLAHOMA WITH INSTABILITY CONTINUING. LOOKS LIKE A BREATHER FOR THE WEEKEND AS THE UPPER LOW DEPARTS AND THE NEXT PACIFIC SYSTEM DIVES DOWN THE CALIFORNIA COAST. DECIDED TO KEEP AN ISOLATED POP IN THE HIGHEST TERRAIN THIS WEEKEND WITH CONTINUED COOL TEMPERATURES ALOFT BETWEEN SYSTEMS AND SOME LINGERING INSTABILITY. PROBABLY LESS OF A CHANCE FOR THIS HAPPENING SUNDAY AS AN UPPER LEVEL SHORTWAVE RIDGE PUMPS UP AHEAD OF THE SECOND PACIFIC SYSTEM. UNSETTLED WEATHER TO RETURN TO THE COUNTY WARNING AREA LATE MONDAY THROUGH WEDNESDAY AS THE UPPER LOW SLOWLY TRANSLATES ACROSS THE DESERT SOUTHWEST. ANOTHER NORTHERN STREAM COLD FRONT WILL ALSO BECOME A PLAYER EITHER NEXT TUESDAY OR WEDNESDAY. THERE APPEARS TO BE SOME TIMING AND PLACEMENT DIFFERENCES WITH FEATURES IN THE MEDIUM RANGE GUIDANCE WITH THIS SYSTEM BUT NOT ENOUGH TO MENTION AT LEAST 20 POPS LATE MONDAY AND BEYOND EVERYWHERE. SEVERE THUNDERSTORMS LOOKS POSSIBLE AGAIN WITH DECENT SHEAR AND INSTABILITY PROGGED WITH DECENT BACKING OF THE MID AND UPPER LEVEL WINDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 57 74 56 77 / 90 50 30 30 CARLSBAD NM 59 74 56 77 / 80 40 30 20 DRYDEN TX 61 77 60 79 / 80 40 30 20 FORT STOCKTON TX 62 75 58 78 / 80 40 30 20 GUADALUPE PASS TX 55 71 54 72 / 70 40 20 20 HOBBS NM 55 72 55 73 / 90 50 30 30 MARFA TX 57 71 50 75 / 70 40 30 20 MIDLAND INTL AIRPORT TX 57 75 57 77 / 90 50 30 30 ODESSA TX 57 75 58 78 / 90 50 30 30 WINK TX 61 82 55 83 / 80 40 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON. NM...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON. && 70/12
Hazardous weather outlook, Oct 6, 4:33 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT WED OCT 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 433 PM CDT (333 PM MDT) WED OCT 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE TONIGHT FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND FLASH FLOODING. AN UPPER LEVEL STORM SYSTEM MOVING EAST OUT OF THE SOUTHERN ROCKIES WILL ACT ON ABUNDANT LOW LEVEL MOISTURE TONIGHT TO PRODUCE ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS LATE THIS AFTERNOON...WITH THIS ACTIVITY SPREADING EAST ACROSS SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG BEND DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE INTO A SQUALL LINE LATE TONIGHT...AND SWEEP EAST ACROSS THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS LATE TONIGHT. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE TORNADOES EARLY THIS EVENING BEFORE THESE STORMS ORGANIZE INTO A SQUALL LINE. LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE LIKELY OVERNIGHT. ALONG WITH THE THREAT OF SEVERE WEATHER...THESE STORMS WILL PRODUCE RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR. AS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS HAVE RECEIVED EXCESSIVE RAINS OVER THE PAST WEEK AND A HALF...ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING...PARTICULARLY IN ARROYOS AND DRAWS... LOW WATER CROSSINGS...URBAN AREAS...AND OTHER LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF HEAVY RAINFALL WILL BE DIMINISHING THURSDAY AS THE SQUALL LINE MOVES EAST AND AWAY FROM WEST TEXAS AND SOUTHEASTERN NEW MEXICO. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE THE THREAT OF FLASH FLOODING...ESPECIALLY THURSDAY MORNING...AND THE FLASH FLOOD WATCH WILL CONTINUE THROUGH THURSDAY AFTERNOON. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FROM FRIDAY THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED WEST OF AN ANDREWS... KERMIT...TO MARFA LINE BEFORE SUNSET...AND ACROSS THE REMAINDER OF WEST TEXAS AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER AND FLASH FLOOD THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Oct 7, 3:08 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 AM CDT THU OCT 7 2004 TXZ051-062-070900- MARTIN TX-MIDLAND TX- 308 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN AND MIDLAND COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF MIDLAND INTERNATIONAL AIRPORT TO 9 MILES SOUTH OF WARFIELD AT 308 AM CDT...MOVING NORTHEAST AT 35 MPH. HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY LIGHTNING CAN BE EXPECTED. RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR ARE LIKELY. SEEK SHELTER AS THIS LINE OF THUNDERSTORMS APPROACHES YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 12:46 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 59 min |
| Oct 7, 12:58 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 62 min |
| Oct 7, 1:24 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward | 51 min |
| Oct 7, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 77 min |
| Oct 7, 2:03 AM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| Oct 7, 2:20 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| Oct 7, 2:45 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 60 min |
| Oct 7, 2:52 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Oct 7, 3:31 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| Oct 7, 3:55 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
| Oct 7, 3:58 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 62 min |
| Oct 7, 4:24 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Oct 7, 7:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Oct 7, 8:34 AM CDT | Flash Flood Warning | MAF | Pecos, Ward | 3 hr |
| Oct 7, 11:30 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 7, 6:28 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.